I was recently diagnosed with R/R MS and began taking Tecfidera on 03/31/15. On 04/20/15 I started to notice hair loss which continues each time I wash my hair. I know it is not listed as a side effect however there have been no other changes to my routine or diet other than the Tecfidera. I see numerous comments on the MS Connection website about other MS patients with hair loss attributed to Tecfidera which caused them to stop taking it, including a concerning comment that the hair did not seem to regrow once the drug was stopped. My questions are, have you had other patients report hair loss with Tecfidera? If so did the hair loss subside with time or do you believe that this is a side effect that would typically subside with time? If so how long is reasonable to wait and see? If the hair loss does not subside and I stop the medication, would the hair loss typically regrow or would the hair lost potentially be permanent? Lastly, my second choice for medication was Copaxone, which also does not list hair loss as a side effect however I saw MS Connection comments regarding hair loss with this drug as well. I would hate to stop the Tecfidera only to find the same problem with Copaxone. Do all MS drugs have the potential to cause hair loss or is it perhaps caused by the MS itself? Any advice is greatly appreciated.
Hair loss is a common concern expressed by many people when they visit their doctor. Unless your hair is falling off in massive amounts and leaving large patches of bald skin, as occurs after many forms of chemotherapy and called anagenic effluvium, you are likely experiencing a condition called Telogen Effluvium. To understand this better you need to know a little about the normal hair growth cycle.
In most people 80-90 % of hair follicles are in an active growth stage (called the anagenic stage) and the rest are in a resting stage (called the Telogen phase) getting ready to fall off and make way for new growth. Any number of events including post emotional stressors, diet changes, hormonal changes, post partum, nutrient deficiencies, medical conditions (esp. thyroid disorders) and many medications can push a greater number of hair follicles suddenly into the Telogen phase. Interestingly, the hair does not immediately fall out when this occurs; instead, the hair follicle stops growing and involutes over 2 to 4 months before it falls out. The loss of hair or hair thinning is usually complete within 6 to 9 months after the condition that caused you to experience Telogen Effluvium. As soon as a hair falls off the new hair follicle begins to grow, but it takes months before this becomes noticeable.
People with telogen effluvium will notice more hair on their brush and their pillow in the morning and the hair. A typical person will lose about 100 hairs per day whereas a person with telogen effluvium will lose 300-500 hairs a day. The hairs that you collect will have the typical appearance of a hair that has gone through the telogen phase. Most noticeable, is the small white hub at the end of the hair that was attached to the scalp.
It is most important to understand that Telogen Effluvium is almost always a temporary condition though it takes time to recover.
Let’s return now to your question. You started Tecfidera on 3/31/15 and began to notice hair loss 20 days later. Telogenic Effluvium that begins this rapidly would also be expected to recover within 6 months, often without even stopping the medication. This is certainly the case with Teriflunomide. It is more typical for the hair loss to only become noticeable 2-4 months after the onset of the causative event, and then continue unless the offending condition is reversed or stopped.
It is impossible for me to determine if there is a causal link between the initiation of treatment with Tecfidera and hair thinning. We can only determine cause and effect from placebo controlled trials and this was not an observed side effect attributable to Tecfidera in clinical trials. If your hair loss is severe and bothersome to you then you have a number of choices. First, ask your doctor if there are other potential causes of hair loss. For instance, antidepressants or recent stressors are common causes. If there no other identifiable causes you have some choices to make:
1. If your doctor thinks you are a good candidate for minoxidil, you can continue on Tecfidera, and take minoxidil for the next 6 months to stimulate hair growth.
2. You can stop Tecfidera and take another medication for your MS but don’t expect the hair loss to stop until it has run it’s course.
I hope this helps.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.